Hail, McPherson
- When
- September 17, 10:01 PM CST
- Where
- McPherson County, 5.07 mi WSW of Mc Pherson Arpt
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.330, -97.770
A line of storms moved across portions of South Central Kansas during the evening hours. The majority of storms produced heavy rains for the area, however, one lone storm did strengthen a bit more producing sub-severe sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A line of storms moved across portions of South Central Kansas during the evening hours. The majority of storms produced heavy rains for the area, however, one lone storm did strengthen a bit more producing sub-severe sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 17, 5:40 PM CST, 4 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 640 PM CDT SAT SEP 17 2011 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU AVIATION FORECAST CONCERNS WILL BE CONTINUED IFR CIGS OVER CENTRAL KS ALONG WITH INCREASING STORM CHANCES. THE STRONG WARM FRONT IS CURRENTLY LOCATED ALONG THE KS-OK BORDER AND IS CONTINUING TO LIFT NORTH. THE STORMS THAT DEVELOPED WEST/SW OF THE FORECAST AREA LATE THIS AFTERNOON ARE NOW TRACKING GENERALLY ALONG THIS FRONT WITH THE BULK OF THE ACTIVITY STAYING ALONG OR JUST SOUTH OF THE KS-OK BORDER WITH THIS ACTIVITY EXPECTED TO CONTINUE THIS TREND OVER THE NEXT FEW HOURS. ADDITIONAL STORMS ARE EXPECTED TO DEVELOP GENERALLY AFTER 02Z NORTH OF THE WARM FRONT AS A STRONG UPPER IMPULSE APPROACHES THE AREA FROM WEST. THE MOST LIKELY AREA FOR DEVELOPMENT WILL BE FOR LOCATIONS GENERALLY ALONG AND NORTHEAST OF A WICHITA TO HUTCHINSON LINE. THIS ACTIVITY WILL RAPIDLY LIFT NORTHEAST AND SHOULD BE OUT OF THE FORECAST AREA BY 09Z. CIGS ARE EXPECTED TO LOWER BACK DOWN TO IFR LEVELS BY 02Z OVER CENTRAL KS(KRSL-KSLN) AS THE WARM FRONT REMAINS SOUTH OF I-170. A COLD FRONT IS EXPECTED TO MOVE INTO CENTRAL KS AFTER 09Z WHICH SHOULD ALLOW SOME DRIER AIR TO ALLOW CIGS TO CLIMB INTO THE 1,000-2,000 FT RANGE. LAWSON && .PREV DISCUSSION... /ISSUED 314 PM CDT SAT SEP 17 2011/ DISCUSSION... FORECAST HIGHLIGHTS FOCUS AROUND SEVERE THUNDERSTORM CHANCES THIS EVENING OVER PORTIONS OF SOUTH-CENTRAL/SOUTHEAST KS. SYNOPSIS... PSEUDO-DRYLINE IS CURRENTLY ARCHED FROM SOUTHWEST KS...SOUTH/SOUTHEASTWARD INTO WESTERN OK. CONVECTIVELY-REINFORCED SOUTHEAST-NORTHWEST ORIENTED WARM FRONT CURRENTLY INTERSECTS THE DRYLINE OVER NORTHWEST/NORTH CENTRAL OK. A "LEAD" SHORTWAVE IS CURRENTLY PROGRESSING NORTHEAST OVER NE...WHICH RESULTED IN LAST NIGHT'S AND THIS MORNING'S THUNDERSTORM ACTIVITY OVER SOUTHERN/SOUTHEAST KS...WHICH CONTINUES TO FESTER. A 2ND SUBTLE IMPULSE IS CURRENTLY APPROACHING OVER SOUTHEAST CO/SOUTHWEST KS...WITH A MORE IMPRESSIVE MID/UPPER TROUGH APPROACHING OVER WESTERN CO. LATE THIS AFTERNOON-TONIGHT... PER LATEST OBSERVATIONAL DATA AND SHORT-TERM GUIDANCE...WARM FRONT IS EXPECTED TO LIFT NORTH INTO SOUTH-CENTRAL KS THIS AFTERNOON...AS SHORTWAVE ENERGY CONTINUES TO APPROACH FROM THE WEST...ALLOWING THE LOW CLOUDS TO ERODE AND TEMPERATURES TO SOAR INTO THE 70S TO LOW 80S...WITH DEWPOINTS CLIMBING INTO AT LEAST THE LOW-MID 60S. THIS WILL ALLOW CONVECTIVE INHIBITION TO ERODE SUFFICIENTLY FOR THUNDERSTORMS TO DEVELOP. VERY SHORT-TERM GUIDANCE SUCH AS THE HRRR AND NORMAN WFO'S LOCALLY RUN WRF MODEL BOTH INDICATE THUNDERSTORMS INITIATING AS EARLY AS 3-4PM NEAR THE WARM FRONT/DRYLINE TRIPLE POINT OVER NW OK/SW KS...PROGRESSING EAST ALONG THE WARM FRONT INTO NORTHERN OK...SOUTH-CENTRAL KS AND WESTERN PORTIONS OF SOUTHEAST KS THROUGH EARLY EVENING. THINKING THIS COULD BE LEGITIMATE DUE TO THE SUBTLE MID/UPPER IMPULSE ALREADY APPROACHING WESTERN KS. MODERATE INSTABILITY IN CONJUNCTION WITH ADEQUATE (BUT NOT STRONG) DEEP LAYER SHEAR WILL SUPPORT SEVERE THUNDERSTORMS IN THE FORM OF LARGE HAIL AND DAMAGING WINDS OVER MAINLY SOUTH- CENTRAL KS...ESPECIALLY WITH ANY SUSTAINED SUPERCELL STRUCTURES. CANNOT RULE OUT A TORNADO OR TWO WITH ANY SUPERCELLS THAT CAN ANCHOR ALONG THE WEST-EAST ORIENTED WARM FRONT. THINKING SEVERE THREAT WILL BE LIMITED TOO FAR EAST INTO SOUTHEAST KS DUE TO INCREASING CONVECTIVE INHIBITION AND DECREASING INSTABILITY. ALL- IN-ALL...WHILE SEVERE WEATHER IS ANTICIPATED LATE THIS AFTERNOON/EVENING...WIDESPREAD "HIGH-END" SEVERE WEATHER IS NOT ANTICIPATED. AFTER INITIAL ROUND OF EVENING SEVERE STORMS...THINKING ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA LATER THIS EVENING AND TONIGHT...AS ISENTROPIC ASCENT/MOISTURE TRANSPORT INCREASES AHEAD OF 2ND MORE IMPRESSIVE IMPULSE. BEST CHANCES MAY BE OVER GENERALLY THE NORTHERN HALF OF KS. ALL-IN-ALL...ONLY EXPECTING STRONG TO MAYBE MARGINALLY SEVERE STORMS WITH THIS 2ND ROUND. SUNDAY-MONDAY NIGHT... ANTICIPATING A COMPLEX OR TWO OF SHOWERS/THUNDERSTORMS TO BE ONGOING GENERALLY EAST OF THE I-135/TURNPIKE CORRIDORS SUNDAY MORNING IN ZONE OF STRONG MOISTURE TRANSPORT AHEAD OF APPROACHING STRONG MID/UPPER IMPULSE AND ASSOCIATED COLD FRONT. THUNDERSTORM AND SEVERE WEATHER CHANCES SUNDAY AFTERNOON/EVENING OVER SOUTHEAST KS MAY BE TEMPERED SOME DEPENDING ON EXTENT AND LONGEVITY OF MORNING/EARLY AFTERNOON PRECIPITATION ACTIVITY. GFS...UKMET...ECMWF AND CANADIAN CONSENSUS SUGGEST THIS IMPULSE...COLD FRONT AND ASSOCIATED PRECIPITATION WILL BE FAIRLY PROGRESSIVE...EXITING EAST OUT OF SOUTHEAST KS SUNDAY NIGHT...WHICH WOULD ALLOW MONDAY TO BE A SUNNY AND RELATIVELY WARM DAY. HOWEVER...THE NAM DIGS THE SYSTEM A BIT MORE AND SLOWS IT DOWN...WHICH WOULD RESULT IN PRECIPITATION CHANCES AND CLOUDS LINGERING WELL INTO MONDAY...ALONG WITH COOLER TEMPERATURES. WILL CAUTIOUSLY DISCOUNT THE NAM FOR NOW SINCE ITS THE OUTLIER. TUESDAY-SATURDAY... ALL MEDIUM RANGE GUIDANCE IS COMING INTO BETTER AGREEMENT SURROUNDING STRONG SHORTWAVE ENERGY DIVING SOUTHEAST ACROSS THE NORTHERN CONUS BY MID WEEK...EVENTUALLY CARVING OUT A DEEP POSITIVELY-TILTED MID/UPPER TROUGH ACROSS THE CENTRAL CONUS. THE INITIAL SHORTWAVE COULD TRIGGER A FEW SHOWERS/THUNDERSTORMS ACROSS THE AREA LATE TUESDAY THROUGH WEDNESDAY...AS A FRONTAL ZONE OOZES SOUTH ACROSS THE HEARTLAND. MEAGER MOISTURE SHOULD PRECLUDE ANYTHING WIDESPREAD OR SEVERE THOUGH. OTHERWISE...MEDIUM RANGE CONSENSUS WOULD SUGGEST THURSDAY-SATURDAY WEATHER WILL BE DRY...SUNNY AND TRANQUIL...WITH TEMPERATURES NEAR LATE SEPTEMBER NORMALS. ADK AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU OVERHEAD CLOUD COVER AND WARM FRONTAL TIMING HAS PROMPTED A MODIFICATION TO THE TEMPERATURES. SOUTHEAST KANSAS WILL PROBABLY STAY IN UPPER 60S...HOWEVER WILL DEPEND ON THE TIMING OF THE FRONT. POPS HAVE BEEN CHANGED FOR THIS EVENING AND TONIGHT BASED ON THE PUSH OF THE FRONT...MOVEMENT OF THE LOW AND ABUNDANT MOISTURE. THE BEST CHANCES APPEAR TO BE IN SOUTH CENTRAL KANSAS INITIALLY THIS EVENING RATHER THAN THE PREVIOUS FORECAST WHICH THOUGHT THINGS WOULD START IN CENTRAL KANSAS. OTHERWISE MINOR TWEAKS HAVE BEEN MADE. VP && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 66 80 54 81 / 60 50 10 0 HUTCHINSON 64 79 53 81 / 60 30 10 0 NEWTON 65 79 54 81 / 60 50 10 0 ELDORADO 66 79 55 81 / 60 60 10 0 WINFIELD-KWLD 67 81 55 82 / 60 60 10 0 RUSSELL 59 78 49 81 / 60 10 0 0 GREAT BEND 60 78 49 82 / 60 10 0 0 SALINA 63 78 53 81 / 60 30 0 0 MCPHERSON 64 79 53 81 / 60 30 0 0 COFFEYVILLE 65 80 56 81 / 60 70 30 10 CHANUTE 65 79 56 81 / 60 70 30 10 IOLA 64 79 56 80 / 60 70 30 10 PARSONS-KPPF 65 80 56 81 / 60 70 30 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1020 PM CDT SAT SEP 17 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-182100- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1020 PM CDT SAT SEP 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA OVERNIGHT. WHILE WIDESPREAD SEVERE STORMS ARE NOT ANTICIPATED...A FEW OF THE STRONGER STORMS MAY PRODUCE HAIL TO THE SIZE OF NICKELS ALONG WITH 50 MPH WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW STRONG THUNDERSTORMS ARE EXPECTED SUNDAY AFTERNOON OVER PARTS OF SOUTH-CENTRAL...EAST-CENTRAL AND SOUTHEAST KANSAS...GENERALLY ALONG AND EAST OF THE KANSAS TURNPIKE CORRIDOR. THE MAIN THREATS WILL BE WIND GUSTS TO 50 MPH AND SMALL HAIL. AN ISOLATED SEVERE STORM CANNOT BE RULED OUT. THERE IS A CHANCE OF THUNDERSTORMS FROM LATE TUESDAY THROUGH DAYBREAK WEDNESDAY. A FEW STRONG STORMS WILL BE POSSIBLE...BUT SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED FOR THE REMAINDER OF THE NIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP HOWERTON/ADK/LAWSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 722 PM CDT SAT SEP 17 2011 KSZ093-180045- COWLEY- 722 PM CDT SAT SEP 17 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR COWLEY COUNTY... AT 721 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR ARKANSAS CITY...OR 16 MILES SOUTH OF WINFIELD...AND MOVING NORTHEAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 823 PM CDT SAT SEP 17 2011 KSZ053-180200- CHASE- 823 PM CDT SAT SEP 17 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHASE COUNTY... AT 822 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR STRONG CITY...OR NEAR COTTONWOOD FALLS... AND MOVING NORTHEAST AT 20 MPH. DIME SIZE HAIL IS POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1016 PM CDT SAT SEP 17 2011 KSZ068-180345- HARVEY- 1016 PM CDT SAT SEP 17 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR HARVEY COUNTY... AT 1013 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR BURRTON...OR 15 MILES SOUTHEAST OF HUTCHINSON...AND MOVING NORTHEAST AT 25 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1043 PM CDT SAT SEP 17 2011 KSZ051-052-068-180415- HARVEY-MARION-MCPHERSON- 1043 PM CDT SAT SEP 17 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR HARVEY...MARION AND MCPHERSON COUNTIES... AT 1041 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF MOUNDRIDGE...OR 14 MILES NORTHWEST OF NEWTON...AND MOVING NORTHEAST AT 25 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1045 PM CDT SAT SEP 17 2011 KSZ051-180415- MCPHERSON- 1045 PM CDT SAT SEP 17 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR MCPHERSON COUNTY... AT 1041 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF WINDOM...OR 11 MILES WEST OF MCPHERSON...AND MOVING NORTHEAST AT 25 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1047 PM CDT SAT SEP 17 2011 KSZ069-180415- BUTLER- 1047 PM CDT SAT SEP 17 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BUTLER COUNTY... AT 1046 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR POTWIN...OR 9 MILES NORTHWEST OF EL DORADO...AND MOVING EAST AT 25 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
The Wichita radar (KICT), 80 km away, was scanning. The volume nearest the first event began at 04:00 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348485.